Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 84, NWS Phoenix, AZ

October 29, 2015Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 29, 2015, 12:38 PM MST for Pinal County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2015, 12:38 PM MST (19:38 UTC)
Expired
Oct 29, 2015, 1:30 PM MST
In force
52 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 56 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WUUS55 KPSR 291938
SVRPSR
AZC021-292030-
/O.NEW.KPSR.SV.W.0084.151029T1938Z-151029T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1238 PM MST THU OCT 29 2015

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PINAL COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 130 PM MST

* AT 1238 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 14 MILES WEST OF CASA GRANDE...AND MOVING NORTHEAST AT
  20 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  CASA GRANDE AND STANFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3280 11211 3305 11197 3296 11176 3276 11176
      3277 11178 3279 11179 3279 11187 3277 11188
      3276 11192
TIME...MOT...LOC 1938Z 211DEG 16KT 3284 11198 

$$

LEINS
2 follow-up statements
119 
WWUS55 KPSR 292003
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
103 PM MST THU OCT 29 2015

AZC021-292030-
/O.CON.KPSR.SV.W.0084.000000T0000Z-151029T2030Z/
PINAL AZ-
103 PM MST THU OCT 29 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST
FOR SOUTHWESTERN PINAL COUNTY...

AT 103 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 10 MILES WEST OF CASA GRANDE...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
CASA GRANDE AND STANFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3280 11211 3305 11197 3296 11176 3276 11176
      3277 11178 3279 11179 3279 11187 3277 11188
      3276 11192
TIME...MOT...LOC 2003Z 211DEG 16KT 3294 11191 

$$

LEINS
705 
WWUS55 KPSR 292026
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
126 PM MST THU OCT 29 2015

AZC021-292036-
/O.EXP.KPSR.SV.W.0084.000000T0000Z-151029T2030Z/
PINAL AZ-
126 PM MST THU OCT 29 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PINAL COUNTY WILL
EXPIRE AT 130 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3280 11211 3305 11197 3296 11176 3276 11176
      3277 11178 3279 11179 3279 11187 3277 11188
      3276 11192
TIME...MOT...LOC 2024Z 211DEG 16KT 3294 11191 

$$

LEINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 10:41 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 29, 10:41 AM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
1041 AM MST THU OCT 29 2015

.UPDATE...UPDATED AVIATION DISCUSSION...

&&

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE SOUTHWEST STATES THROUGH
EARLY SATURDAY. THIS WILL BRING A CHANCE OF SHOWERS TODAY AND FRIDAY
EAST OF THE LOWER COLORADO RIVER VALLEY. WINDY CONDITIONS CAN BE
EXPECTED NEAR AND WEST OF THE LOWER COLORADO RIVER VALLEY LATER
TONIGHT AND DURING THE DAY FRIDAY. COOLER TEMPERATURES ARE IN STORE
REGION-WIDE. CLEARING SKIES ARE FORECAST SATURDAY...WITH A RETURN TO
NEAR NORMAL TEMPERATURES SUNDAY AND MONDAY. ANOTHER WEATHER SYSTEM
AFFECTS THE REGION TUESDAY AND WEDNESDAY.

&&

.DISCUSSION...
A STRONG NEGATIVE TILT WAVE WAS DIVING INTO THE SWRN CONUS THIS
MORNING WITH LARGE SCALE SYNOPTIC ASCENT GENERALLY OVERSPREADING THE
REGION. WV IMAGERY DEPICTS A COMPACT SHORTWAVE DESCENDING SOUTHEAST
INTO FAR NORTHWEST ARIZONA...WHILE AN OBJECTIVELY ANALYZED MERIDIONAL
60+KT H5 JET STREAK THROUGH CALIFORNIA SUGGESTS FURTHER DEEPENING OF
THE LONGWAVE TROUGH AND ENCAPSULATED VORTICITY CENTER. DESPITE
OVERALL MINIMAL AVAILABLE INSTABILITY...ROBUST COLD ADVECTION ALOFT
WAS FUELING SCT SHOWERS AND EMBEDDED THUNDERSTORMS NEAR THE COLORADO
RIVER VALLEY WHILE CLEARING WAS TAKING PLACE THROUGH CENTRAL AND
SOUTHWEST ARIZONA.

CONCEPTUALLY AND WITH SUPPORT OF SEVERAL HIGH RESOLUTION
MODELS...THE COMBINATION OF SFC HEATING...APPROACHING COLD ADVECTION
ALOFT...POCKETS OF MIDLEVEL FRONTOGENETICAL FORCING...AND VORTICITY
ADVECTION WILL SUPPORT FURTHER DEVELOPMENT OF SCT SHOWERS THROUGH
CENTRAL ARIZONA LATER THIS AFTERNOON. THERE WILL CERTAINLY BE A
WINDOW FOR THUNDERSTORMS LATE AFTERNOON WITH FAVORABLE LAPSE RATES
AND ASCENT...BEFORE DRY AIR AND LOSS OF DAYTIME HEATING DECREASES
THE OVERALL THREAT. HAVE MADE SOME LARGER ADJUSTMENTS TO CLOUD COVER
THIS MORNING BASED ON SATELLITE TRENDS...WHILE REFINING
PRECIPITATION CHANCES TOWARDS SHORT TERM TRENDS AND ENSEMBLE OUTPUT.

&&

.PREVIOUS DISCUSSION...
/355 AM MST THU OCT 29 2015/
TODAY AND FRIDAY...
THE LOW IS EXPECTED TO DEEPEN OVER THE STATE IN THE NEXT 24-36
HOURS...SAGGING ACROSS NORTHERN MEXICO...THE AXIS GRADUALLY SHIFTING
EAST AND TAKING ON MORE OF A POSITIVE TILT WITH TIME. WITH THIS
MOVEMENT...PRECIPITATION CHANCES/MODEL QPF KEEP SCATTERED SHOWERS
AND THUNDERSTORMS CONTINUING ACROSS SOUTH-CENTRAL ARIZONA THROUGHOUT
THE DAY TODAY INTO FRIDAY...PRECIPITATION CHANCES TRENDING DOWNWARD
BY FRIDAY AFTERNOON AS THE LOW MOVES EAST AND MORE STABLE CONDITIONS
TAKE HOLD. COOLER DAYTIME TEMPERATURES ON TAP TODAY AND FRIDAY...
WITH SOME OF THE LOWER DESERT ELEVATIONS DIPPING INTO THE 70S.

ON THE BACK SIDE OF THE TROUGH...STRONGER LOW LEVEL WINDS ARE
EXPECTED TO DEVELOP ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA AS NORTHERLY 40-50KT 850MB WINDS MATERIALIZE LATER THIS
EVENING INTO FRIDAY MORNING. THE MOMENTUM OF THE STRONG WINDS WILL
PERIODICALLY MAKE IT TO THE SURFACE...SO ADVISORY STRENGTH WINDS ARE
POSSIBLE NEAR AND WEST OF THE LOWER COLORADO RIVER VALLEY THURSDAY
NIGHT AND FRIDAY. ANTICIPATE THE STRONG WINDS TO PRODUCE SOME
LOCALIZED BLOWING DUST/SAND IN THIS AREA.

SATURDAY THROUGH MONDAY...THE PACIFIC TROUGH OVER ARIZONA IS
FORECAST TO MOVE EAST INTO NEW MEXICO AND WEST TEXAS EARLY SATURDAY
FOR MOSTLY SUNNY AND CLEAR SKIES OVER OUR FORECAST AREA. RIDGING
OVER THE DESERT SOUTHWEST WILL ALLOW TEMPERATURES TO SLOWLY WARM UP
THROUGH THE WEEKEND...STAYING IN THE LOW TO MID 80S THIS PERIOD.

TUESDAY AND WEDNESDAY...A MORE POTENT UPPER LEVEL LOW IS SLATED TO
DROP SOUTHWARD FROM BRITISH COLUMBIA AND THE PACIFIC NORTHWEST.
CURRENTLY THE ECMWF AND GFS ARE NOW BETTER AGREEMENT IN THE
TRACK/STRENGTH OF THE LOW AS IT DROPS SOUTH OVER THE GREAT
BASIN...THE TRACK FURTHER WEST THAN PREVIOUS RUNS...AND THE
EVOLUTION A BIT SLOWER...SPORTING A 546DM 500MB CLOSED LOW OVER
SOUTHERN NEVADA BY WEDNESDAY MORNING. THE TREND IN THE EXTENDED
FORECAST IS STILL ONE FOR COOLER DAYTIME TEMPERATURES...IN THE LOW
70S FOR THE DESERTS...AND SLIGHT PRECIPITATION CHANCES MAINLY OVER
SOUTH-CENTRAL ARIZONA TUESDAY THROUGH MIDWEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
MORNING SHOWERS HAVE SINCE EXITED TO THE EAST...BUT ADDITIONAL
SHOWERS AND ISOLATED STORMS ARE EXPECTED LATER THIS AFTERNOON.
COVERAGE WILL BE SPOTTY AND PROBABLY NOTHING MORE THAN VCSH BUT ALL
PHOENIX TERMINALS STAND A CHANCE OF A BRIEF SHOWER THROUGH 03Z
TONIGHT. CIGS COULD BRIEFLY LOWER TO AROUND 5-6KFT WITHIN THE
HEAVIEST SHOWERS BUT PREVAILING CIGS WILL BE CLOSER TO 8-10KFT. WINDS
WILL FAVOR TYPICAL DIURNAL PATTERNS THROUGH FRIDAY MORNING.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
VERY LOW CHANCE OF SHOWERS AT BLH /ALREADY INDICATIONS THAT SHOWERS
ARE MOVING EASY/...THUS I WILL KEEP SE CA TAFS DRY. BIGGER CONCERN
WILL BE GUSTY WINDS ESPECIALLY AT BLH LATE TONIGHT INTO TOMORROW AS
STRONG NORTHERLY WINDS DEVELOP DOWN THE COLORADO RIVER VALLEY. WINDS
WILL BE GUSTY /CLOSE TO 30KTS AT TIMES/ EARLY FRIDAY MORNING BUT
SHOULD GRADUALLY RELAX JUST AFTER THE END OF THE TAF PERIOD. WHILE
WINDS WILL BE GUSTY...THEY WON'T BE NEARLY AS STRONG AT IPL.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH THURSDAY...
SATURDAY AND SUNDAY...DRY WEATHER WITH NEAR NORMAL TEMPERATURES.
LIGHT WIND. MINIMUM RELATIVE HUMIDITY WILL RANGE FROM 15 PERCENT IN
SOUTHEAST CALIFORNIA...TO 25 TO 30 PERCENT IN SOUTH CENTRAL AZ FROM
PHOENIX EAST. GOOD OVERNIGHT RECOVERY.

MONDAY THROUGH THURSDAY...ANOTHER PACIFIC LOW PRESSURE SYSTEM WILL
DEEPEN OVER THE REGION...RESULTING IN WINDY AND COOLER CONDITIONS.
MINIMUM RELATIVE HUMIDITY WILL INCREASE INTO THE 25 TO 30 PERCENT
RANGE AREA-WIDE. A SLIGHT CHANCE OF SHOWERS. POOR OVERNIGHT RECOVERY.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT BASED ON STANDARD OPERATING
PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MO/MEYERS
AVIATION...LEINS
FIRE WEATHER...VASQUEZ

In the hours before

Special weather statement, Oct 29, 11:34 AM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1134 AM MST THU OCT 29 2015

AZZ028-291930-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
1134 AM MST THU OCT 29 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN PINAL COUNTY

UNTIL 1230 PM MST

AT 1134 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF FREEMAN...OR 24 MILES WEST OF CASA GRANDE...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARICOPA...ESTRELLA SAILPORT...AK-CHIN VILLAGE AND STANFIELD.

LAT...LON 3313 11220 3302 11182 3276 11201 3276 11205
      3273 11205 3272 11207 3272 11214 3268 11215
      3269 11220
TIME...MOT...LOC 1834Z 211DEG 16KT 3284 11215

LEINS
Special weather statement, Oct 29, 12:25 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1225 PM MST THU OCT 29 2015

AZZ023-027-028-292030-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
1225 PM MST THU OCT 29 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA AND SOUTHWESTERN PINAL COUNTIES

UNTIL 130 PM MST

AT 1224 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF FREEMAN...OR 18 MILES WEST OF CASA GRANDE...MOVING
NORTHEAST AT 20 MPH. A SECOND CLUSTER OF STORMS WAS LOCATED SOUTH OF
INTERSTATE 8 NEAR THE PINAL-MARICOPA COUNTY LINE...ALSO MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...MARICOPA...QUEEN CREEK...BIG HORN...FREEMAN...
BAPCHULE...KAKA...OLBERG...ESTRELLA
SAILPORT...BLACKWATER...STANFIELD...MOBILE...SACATON AND AK-CHIN
VILLAGE.

LAT...LON 3321 11220 3320 11158 3279 11179 3279 11187
      3277 11189 3276 11205 3272 11207 3272 11214
      3268 11215 3268 11220 3250 11221 3251 11265
TIME...MOT...LOC 1924Z 211DEG 16KT 3282 11205

LEINS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 11:34 AM MSTSpecial Weather StatementPSR56 min
Oct 29, 12:25 PM MSTSpecial Weather StatementPSR65 min
Oct 29, 1:14 PM MSTSpecial Weather StatementPSRMaricopa61 min
Oct 29, 1:25 PM MSTSpecial Weather StatementPSR65 min
Oct 29, 1:42 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Oct 29, 1:58 PM MSTSpecial Weather StatementPSRPinal62 min
Oct 29, 2:42 PM MSTWind AdvisoryPSR26 hr
Oct 29, 2:46 PM MSTSpecial Weather StatementPSRMaricopa44 min
Oct 29, 3:30 PM MSTSpecial Weather StatementPSRMaricopa45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.